I truely feel for you because my symptoms were as bad at one time. I am not a dr just to be clear. I do have 3 years experiance getting expensive tests & being a lab rat before I found the right specialist which is what I am going to recommend you find for your 1st step. I live in NY so there are tons of dr to choose from. Please Please do not trust your general practioner to mess with your hormones. Mine was begging me for the challange but there is just tooo much that can go wrong & it can be dangerous.
1st thing you should do is find a local endocrinologist. I know with ins in the state its in this might be costly but believe me it will be worth it. As for you TSH (thyroid stimulating hormone or somethimg like that) that is high because your body thinks it needs more thyroid hormone. This may not be true. Im not positive of your medication but that many mg sounds like an overdose could you mean mcg or is there a decimal in there?
My thyroid became screwed up because of prolonged opiate use. Your endocrine system is like a team that all needs to work together in harmony. when 1 thing is off, It is likely to through off the balance of other parts. you are close to the same age as I am & seriously too young to be having thyroid issues. When I went to the dr everyone in the waiting room made me feel so young again. I knew I didn't belong there yet. Oh and your tongue, yes I'm not positive but I believe if you read inb the insert of your meds it will say that is one of the side effects. It may be that you just need a different brand like synthroid or levoxil. either way please see a specialist about this & if there is anything else I can answer for you dont hesitate to ask.
It appears from your test results that your body is not converting the T4 med to T3 adequately. This happens quite frequently when taking thyroid meds. The result is that the T4 level moves up to the high end of the range, but your Free T3 is in the low end of the range.
Free T3 is the most important thyroid test because Free T3 largely regulates metabolism and many other body functions. Scientific studies have also shown that Free T3 correlated best with hypo symptoms, while Free T4 and TSH did not correlate at all. Many members, myself included, report that symptom relief required that Free T3 was adjusted into the upper third of its range and Free T4 adjusted to around the middle of its range.
A good thyroid doctor will treat a hypo patient clinically by testing and adjusting Free T3 and Free T4 as necessary to relieve symptoms, without being constrained by resultant TSH levels. I think you can get some good insight into clinical treatment from this letter written by a good thyroid doctor for patients that he sometimes consults with from a distance. The letter is sent to the PCP of the patient to help guide treatment.
Note especially the statement, "The diagnosis of thyroid insufficiency, and the determination of replacement dosing, must be based upon the patient’s symptoms first, and on the free T4 and free T3 levels second. The TSH test helps only to determine the cause."
Also note, "The ultimate criterion for dose adjustment must always be the clinical response. I have prescribed natural dessicated thyroid for your patient (Armour or Nature-Throid). These contain T4 and T3 (40mcg and 9mcg respectively per 60mg). They are more effective than T4 therapy for most patients. Since they provide more T3 than the thyroid gland produces, the well-replaced patient’s free T4 will be around the middle
of its range or lower, and the FT3 will be high-“normal” or slightly high before the AM dose."
So it seems to me that you need to switch your meds to a combo (NDT) T4/T3 type like Armour Thyroid or Nature-Throid, in order to get your Free T3 level high enough to relieve symptoms. For info the conversion factor for T4 to a NDT med is one grain of NDT for every 75 mcg of T4
Thank you both for your comments and helpful information - I will review it all. I live in a big city with lots of experts so I feel certain I can find an endocrinologist to help me, though I have a follow up with my naturopath this week and will bring this info to him as well.
I really appreciate your time and concern - thank you.
Where are you located? Perhaps some member can recommend a good thyroid doctor based on personal experience.
The scalloped edges of your tongue indicate that your tongue is swollen and pushing on the inside of your teeth.This is a symptom of hypothyroidism.
Possibly you should see an endocrinologist to see what might work better than the meds you are taking now. It seems that you are still very hypo.I have Hashimotos, and I do not feel well unless my TSH is around 1.4. Seems like low numbers, but any higher and all my symptoms come back.Also, I take a lot of Vitamin D. When I was diagnosed a normal level was >35, and mine was only 11. I felt so ill. When the thyroid level was brought down and my Vitamin D brought up by supplements, I felt normal again. Good Luck!
Gimel is right on.
Two things came to my mind. #1 as Gimel pointed out and probably most common is the inadequate conversion of T4 into T3. The second thing would be a Reverse T3 problem. Reverse T3 (RT3) occurs naturally during the conversion process of T4 into T3. However most times the RT3 is not at a high rate. RT3 molecule can NOT be used by the body's cells. However it is received by the cells and essentially plugs up the receptors of the true hormone FREE T3 that the body actually uses.
Thus it is IMPERATIVE that you get your Free T3 (FT3) tested. I would also recommend that you get RT3 tested.
I am not a Dr.
I also believe I have read of others who have tremors when either very Hypo or their T4 levels are too high.
Most people to feel well seem to find that they need to have BOTH of the following as pointed out in gimel's 2nd paragraph.
1) FT4 adjusted to the MIDDLE of the range or slightly higher
2) FT3 adjusted to the UPPER 1/3 of the range.
Being somewhere within range is NOT sufficient. Each person varies but the above rule of thumb seems to get people very close to feeling well.
Also be aware that if you do start a T3 medication or a natrual Disected product with a T3 compenent. That the medication itself can cause the TSH to be suppressed. This is also true of T4 only medication but seems more susiptible when taking a T3 drug.
I'm telling you this so that if all of a sudden your TSH falls WAY low like near zero. Anticipate that it MAY be caused by the medication. You MUST go by how you FEEL. NOT the TSH. Often times a patient will just start to begin to feel better and the TSH falls to below 1 and the Dr goes nuts and thinks you are Hyper and will reduce your drug. EXACTLY the WRONG thing to do. Again the key it to look at the FT4 and FT3 COMBINED with how you ACTUALLY feel.
TSH is almost useless once you have determined you have a Thyroid problem. After that, they may as well not test for TSH anymore. It is of that little value.
Years ago Dr's had no blood tests what so ever to use. And in my opinion the patients where dramatically better treated than they are today. Because the Dr's had to rely upon how you actually felt which ultimately is the most important thing. Today Dr's look at a lab result and worry about being sued rather than how the patient actually feels. I really believe if "we" went back to prior to the invention of the TSH test we'd all be much better treated.
your tsh indicates hypothroidms while your t4 level indicates hyperthyriodism You should keep in mind that you can have something else other than hypothriodm or hyperthryism. You may have a problem with the pititary or resistance to thryriod hormone. keep in mind your elvated tsh is becuase your body wants you to make more thyriod hormone. it ussually increases to low thyriod hormone levels, not high levels. However, the symptoms you are describing seem to be more hypothriodsm symptoms (like the swollen tongue), which makes your case not a simple case of hypo/hyper thyriodism. You could have resistant thyroid hormone sydrome, which is best treated with non typical thyroid medication.
This is great stuff. I have the same issue. Hashimoto thyroiditis. Synthroid 125mcg
ft4 - 38 range 10-20
ft3 - 5 range 3-6.5
tsh - 18 range .3-5.5
My synthroid was working fine when i first started it, and then it stopped working, and it seems like my body stopped converting. I think the best treatment is Armour or Nature - Throid. Im seeing my Endo again next week, and will inquire about these full range thyroid replacements. Have you and your doctors been able to problem?
CocoaG hasn't participated in this forum in a long time, so its unlikely you will get an answer.
Your labs aren't typical of a simple conversion issue.
Your FT4 is very high. How are you feeling with FT4 so high?